Integral Equations and Operator Theory

, Volume 87, Issue 2, pp 179–224 | Cite as

Sobolev Spaces on Non-Lipschitz Subsets of \({\mathbb {R}}^n\) with Application to Boundary Integral Equations on Fractal Screens

  • S. N. Chandler-Wilde
  • D. P. HewettEmail author
  • A. Moiola


We study properties of the classical fractional Sobolev spaces on non-Lipschitz subsets of \({\mathbb {R}}^n\). We investigate the extent to which the properties of these spaces, and the relations between them, that hold in the well-studied case of a Lipschitz open set, generalise to non-Lipschitz cases. Our motivation is to develop the functional analytic framework in which to formulate and analyse integral equations on non-Lipschitz sets. In particular we consider an application to boundary integral equations for wave scattering by planar screens that are non-Lipschitz, including cases where the screen is fractal or has fractal boundary.


Sobolev spaces Non-Lipschitz sets Integral equations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, D.R., Hedberg, L.I.: Function Spaces and Potential Theory. Springer, Berlin (1999)zbMATHGoogle Scholar
  2. 2.
    Adams, R.A.: Sobolev Spaces. Academic Press, Cambridge (1973)zbMATHGoogle Scholar
  3. 3.
    Amrouche, C., Bernardi, C., Dauge, M., Girault, V.: Vector potentials in three-dimensional non-smooth domains. Math. Methods Appl. Sci. 21, 823–864 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bagby, T., Castañeda, N.: Sobolev spaces and approximation problems for differential operators. In: Approximation, Complex Analysis, and Potential Theory, pp. 73–106. Springer (2001)Google Scholar
  5. 5.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Springer, Berlin (2011)zbMATHGoogle Scholar
  6. 6.
    Buffa, A., Christiansen, S.H.: The electric field integral equation on Lipschitz screens: definitions and numerical approximation. Numer. Math. 94, 229–267 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Caetano, A.M.: Approximation by functions of compact support in Besov–Triebel–Lizorkin spaces on irregular domains. Stud. Math. 142, 47–63 (2000)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Chandler-Wilde, S.N.: Scattering by arbitrary planar screens. In: Computational Electromagnetism and Acoustics, Oberwolfach Report No. 03/2013, pp. 154–157 (2013). doi: 10.4171/OWR/2013/03
  9. 9.
    Chandler-Wilde, S.N., Graham, I.G., Langdon, S., Spence, E.A.: Numerical-asymptotic boundary integral methods in high-frequency acoustic scattering. Acta Numer. 21, 89–305 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chandler-Wilde, S.N., Hewett, D.P.: Acoustic scattering by fractal screens: mathematical formulations and wavenumber-explicit continuity and coercivity estimates. Technical report, University of Reading preprint MPS-2013-17 (2013)Google Scholar
  11. 11.
    Chandler-Wilde, S.N., Hewett, D.P.: Wavenumber-explicit continuity and coercivity estimates in acoustic scattering by planar screens. Integr. Equ. Oper. Theory 82, 423–449 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chandler-Wilde, S.N., Hewett, D.P.: Well-posed PDE and integral equation formulations for scattering by fractal screens. Submitted for publication, preprint at arXiv:1611.09539 (2016)
  13. 13.
    Chandler-Wilde, S.N., Hewett, D.P., Moiola, A.: Interpolation of Hilbert and Sobolev spaces: quantitative estimates and counterexamples. Mathematika 61, 414–443 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Chazarain, J., Piriou, A.: Introduction to the Theory of Linear Partial Differential Equations. North-Holland (1982)Google Scholar
  15. 15.
    Claeys, X., Hiptmair, R.: Integral equations on multi-screens. Integr. Equ. Oper. Theory 77, 167–197 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Conway, J.B.: A Course in Functional Analysis, 2nd edn. Springer, Berlin (1990)zbMATHGoogle Scholar
  17. 17.
    Costabel, M.: Boundary integral operators on Lipschitz domains: elementary results. SIAM J. Math. Anal. 19, 613–626 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Costabel, M.: Time-dependent problems with the boundary integral equation method. Encycl. Comput. Mech. 1, 25 (2004)Google Scholar
  19. 19.
    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bulletin des Sciences Mathématiques 136, 521–573 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Falconer, K.: Fractal Geometry: Mathematical Foundations and Applications, 3rd edn. Wiley, New York (2014)zbMATHGoogle Scholar
  21. 21.
    Fraenkel, L.E.: On regularity of the boundary in the theory of Sobolev spaces. Proc. Lond. Math. Soc. 3, 385–427 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gianvittorio, J.P., Rahmat-Samii, Y.: Fractal antennas: a novel antenna miniaturization technique, and applications. IEEE Antennas Propag. Mag. 44, 20–36 (2002)CrossRefGoogle Scholar
  23. 23.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains, SIAM Classics in Applied Mathematics (2011)Google Scholar
  24. 24.
    Grubb, G.: Distributions and Operators. Springer, Berlin (2009)zbMATHGoogle Scholar
  25. 25.
    Ha-Duong, T.: On the boundary integral equations for the crack opening displacement of flat cracks. Integr. Equ. Oper. Theory 15, 427–453 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Hewett, D.P., Moiola, A.: A note on properties of the restriction operator on Sobolev spaces. Submitted for publication, preprint at arXiv:1607.01741 (2016)
  27. 27.
    Hewett, D.P., Moiola, A.: On the maximal Sobolev regularity of distributions supported by subsets of Euclidean space. Appl. Anal. (2016). doi: 10.1142/S021953051650024X
  28. 28.
    Hörmander, L., Lions, J.L.: Sur la complétion par rapport à une intégrale de Dirichlet. Math. Scand. 4, 259–270 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Hsiao, G.C., Wendland, W.L.: Boundary Integral Equations. Springer, Berlin (2008)CrossRefzbMATHGoogle Scholar
  30. 30.
    Jonsson, A., Wallin, H.: Function Spaces on Subsets of \({\mathbb{R}}^n\). Math. Rep. 2 (1984)Google Scholar
  31. 31.
    Kato, T.: Perturbation Theory for Linear Operators, 2nd edn. Springer, Berlin (1995)zbMATHGoogle Scholar
  32. 32.
    Kellogg, O.D.: Foundations of Potential Theory. Springer, Berlin (1929)CrossRefzbMATHGoogle Scholar
  33. 33.
    Lions, J.-L., Magenes, E.: Non-Homogeneous Boundary Value Problems and Applications I. Springer, Berlin (1972)CrossRefzbMATHGoogle Scholar
  34. 34.
    Littman, W.: A connection between \(\alpha \)-capacity and \(m-p\) polarity. Bull. Am. Math. Soc. 73, 862–866 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Littman, W.: Polar sets and removable singularities of partial differential equations. Ark. Mat. 7(1967), 1–9 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Maz’ya, V.G.: Sobolev Spaces with Applications to Elliptic Partial Differential Equations, 2nd edn. Springer, Berlin (2011)zbMATHGoogle Scholar
  37. 37.
    Maz’ya, V.G., Poborchi, S.V.: Differentiable Functions on Bad Domains. World Scientific, Singapore (1997)zbMATHGoogle Scholar
  38. 38.
    McLean, W.: Strongly Elliptic Systems and Boundary Integral Equations. CUP, Cambridge (2000)zbMATHGoogle Scholar
  39. 39.
    Nečas, J.: Les Méthodes Directes en Théorie des Équations Elliptiques. Masson et Cie, Éditeurs, Paris (1967)Google Scholar
  40. 40.
    Nochetto, R.H., Otárola, E., Salgado, A.J.: A PDE approach to fractional diffusion in general domains: a priori error analysis. Found. Comput. Math. 15, 733–791 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Polking, J.C.: Approximation in \(L^p\) by solutions of elliptic partial differential equations. Am. J. Math. 94, 1231–1244 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Puente-Baliarda, C., Romeu, J., Pous, R., Cardama, A.: On the behavior of the Sierpinski multiband fractal antenna. IEEE Trans. Antennas Propag. 46, 517–524 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Rogers, L.G.: Degree-independent Sobolev extension on locally uniform domains. J. Funct. Anal. 235, 619–665 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Rudin, W.: Functional Analysis, 2nd edn. McGraw-Hill, New York (1991)zbMATHGoogle Scholar
  45. 45.
    Runst, T., Sickel, W.: Sobolev Spaces of Fractional Order, Nemytskij Operators, and Nonlinear Partial Differential Equations. De Gruyter, Berlin (1996)CrossRefzbMATHGoogle Scholar
  46. 46.
    Sauter, S.A., Schwab, C.: Boundary Element Methods. Springer, Berlin (2011)CrossRefzbMATHGoogle Scholar
  47. 47.
    Sickel, W.: On pointwise multipliers for \(F^s_{p,q}({\bf R}^n)\) in case \(\sigma _{p,q}<s<n/p\). Ann. Math. Pura Appl. (4) 176, 209–250 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Sickel, W.: Pointwise multipliers of Lizorkin–Triebel spaces. In: The Maz’ya anniversary collection, vol. 2 (Rostock, 1998), vol. 110 of Oper. Theory Adv. Appl., pp. 295–321. Birkhäuser (1999)Google Scholar
  49. 49.
    Simmons, G.F.: Introduction to Topology and Modern Analysis. Robert E. Krieger Publishing Co., Malabar (1983)zbMATHGoogle Scholar
  50. 50.
    Srivatsun, G., Rani, S.S., Krishnan, G.S.: A self-similar fractal Cantor antenna for MICS band wireless applications. Wirel. Eng. Technol. 2, 107–111 (2011)CrossRefGoogle Scholar
  51. 51.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar
  52. 52.
    Steinbach, O.: Numerical Approximation Methods for Elliptic Boundary Value Problems. Springer, Berlin (2008)CrossRefzbMATHGoogle Scholar
  53. 53.
    Stephan, E.P.: Boundary integral equations for screen problems in \(\mathbb{R}^3\). Integr. Equ. Oper. Theory 10, 236–257 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Strichartz, R.S.: Function spaces on fractals. J. Funct. Anal. 198, 43–83 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Tartar, L.: An Introduction to Sobolev Spaces and Interpolation Spaces. Springer, Berlin (2007)zbMATHGoogle Scholar
  56. 56.
    Triebel, H.: Theory of Function Spaces. Birkhäuser, Boston (1983)CrossRefzbMATHGoogle Scholar
  57. 57.
    Triebel, H.: Fractals and Spectra. Birkhäuser, Boston (1997)CrossRefzbMATHGoogle Scholar
  58. 58.
    Triebel, H.: Function spaces in Lipschitz domains and on Lipschitz manifolds. Characteristic functions as pointwise multipliers. Rev. Mat. Complut. 15, 475–524 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Triebel, H.: The dichotomy between traces on \(d\)-sets \({\Gamma }\) in \(\mathbb{R}^n\) and the density of \({D}(\mathbb{R}^n\setminus {\Gamma }\)) in function spaces. Acta Math. Sin. 24, 539–554 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Werner, D.H., Ganguly, S.: An overview of fractal antenna engineering research. IEEE Antennas Propag. Mag. 45, 38–57 (2003)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of ReadingReadingUK
  2. 2.Department of MathematicsUniversity College LondonLondonUK

Personalised recommendations